Metal Mouth and Other Taste Changes During Chemotherapy

How Can You Cope with Taste Changes (Dysgeusia) from Cancer Treatments?

Woman with bitter taste in her mouth
How to cope with taste changes from cancer treatment. David Sutherland/Getty Images

Taste changes, in particular a sensation that has been coined "metal mouth," are very common during chemotherapy. Some drugs, such as "platinum" chemotherapy drugs are more likely to cause these symptoms, but there are many drugs that can do so. While many people think of metal mouth as a nuisance symptom, it can reduce quality of life and even lead to malnutrition. There are many things people can do to combat taste problems, from avoiding metal silverware, to adding strong flavors to food. Let's take a look at a number of ways you can deal with taste changes (dysgeusia) during chemotherapy.

Taste Changes (Metal Mouth) During Cancer Treatment

If you are among the 50 percent of people with cancer who experience taste changes during chemotherapy, something oncologists refer to as dysgeusia, you know it can be totally annoying. People describe it variably as “metal mouth,” a bitter taste, a loss of taste, or a decreased ability to taste sweet foods. Foods that a person normally liked may taste entirely different, and for some people, all foods take on a similar bland and chemical-like taste. These symptoms may occur with any foods, but tend to be worst with meats, especially red meats. Certainly, it can affect your ability to enjoy food, and sometimes, it can interfere with getting the nutrition you need during cancer treatment.

Symptoms usually begin several days after starting chemotherapy, and go away in 3 weeks to 4 weeks after chemotherapy is completed. Other treatments or conditions can also contribute to taste changes, such as radiation to the head or neck, medications such as opioids and antibiotics, head or neck surgery, mouth sores from chemotherapy, or gum disease. Some immunotherapy drugs can also cause taste changes.

Even if you aren't receiving chemotherapy or radiation, a 2018 study found that people with cancer tend to experience taste changes regardless of the particular treatments they receive, and that "cancer-related inflammation" may be an underlying cause.

Causes of Taste Changes During Chemotherapy

Since chemotherapy is designed to kill rapidly dividing cancer cells, it also affects normal cells that divide rapidly, such as those in the mouth. Chemotherapy may also damage taste receptors. In some cases, loss of taste may be due to an association of chemotherapy with nausea and vomiting. Medications that are commonly associated with taste changes include:

  • Paraplatin (carboplatin)
  • Platinol (cisplatin)
  • Eloxatin (oxaliplatin)
  • Adriamycin (doxorubicin)
  • Neosar (cyclophosphamide)
  • Gemzar (gemcitabine)
  • Taxol (paclitaxel)
  • 5-FU (fluorouracil)
  • Oncovin (vincristine)

Coping With Chemotherapy Induced Taste Changes

There are no medications to help with taste changes during chemotherapy, although mouthwashes (baking soda and salt) are sometimes prescribed to help prevent infection if you have mouth sores. Zinc tablets may reduce taste changes for some people, but should not be used without first talking to your oncologists. Some vitamin and mineral supplements may interfere with chemotherapy. Studies suggest that zinc deficiency related to chemotherapy may result in taste changes, and using zinc tablets may reduce taste changes. In this study, up to 70 percent of people noted improved taste sensation when given zinc. It's thought, however, that zinc, when approved by an oncologist, is most effective if started early after chemotherapy is started rather than after taste changes are already bothersome.

Practicing good oral hygiene, ideally brushing after each meal, is important, both for taste changes, and for the mouth sores that can accompany chemotherapy. A low platelet count (thrombocytopenia) is common during chemotherapy, and your oncologist may recommend using a soft toothbrush to avoid bleeding. Practices some people have found helpful for coping with abnormal tastes include:

  • Avoiding eating for a few hours before and after chemotherapy
  • Using plastic utensils instead of metal
  • Eating with friends or family to provide a distraction from tastes
  • Sucking on mints or chewing gum
  • Sucking on hard candies with  strong flavors such as lemon, orange, or mint
  • Trying tart foods, such as oranges and lemonade (unless you have mouth sores)
  • Adding taste by using strong flavors in foods
  • Rinsing your mouth frequently may not eliminate, but could reduce abnormal taste changes. You may use plain water, or instead rinse your mouth with a mild solution of water, baking soda and salt.
  • Serving food cool or chilled. Cool food often feels better on the tongue than hot foods, and this can also minimize cooking odors
  • Sampling a variety of foods, especially if everything begins to taste the same
  • Keeping a variety of foods on hand. For some people, the taste changes associated with cancer treatment vary over time. What did not appeal yesterday may today.
  • Drinking with a straw. Smell plays a large role in taste, and using a straw instead of drinking directly from a glass may minimize the smell of a beverage
  • Visiting your dentist. Dental problems, such as cavities and gum disease can exacerbate the taste changes associated with chemotherapy. Your dentist may also have tips, not only on how to care for your teeth during cancer treatment, but on how to reduce the impact of taste changes on your dental and physical health.
  • Foods such as beef and pork can be less appealing. Try marinating to increase the flavor, or substitute other sources of protein such as poultry, fish, and dairy products
  • Some people recommend avoiding foods you really enjoy during this time, so you don’t develop poor associations with your favorite foods

If you are involved with a support group or online cancer community, check with others to see what has helped them cope with those awful taste changes. Unlike your oncologist, who hears reports and reads studies about what helps, these people are actually living with the disease and may have some great thoughts to help you that you otherwise wouldn't hear. Plus, being involved in a cancer community can be a wonderful way to learn about your cancer and get support in general.

Importance of Addressing Taste Changes During Chemotherapy

You may hesitate to complain to your oncologist about taste changes thinking it is a minor side effect of chemotherapy, but make sure you raise your voice. Studies suggest that dysgeusia can significantly lessen your quality of life, something that is very important for people as you try to stay hopeful and keep a positive attitude with cancer.

Taste changes can also lead to a diminished appetite, something that's far from just a nuisance. In fact,  cancer cachexia, a syndrome characterized by unintentional weight loss, loss of appetite, and loss of muscle mass, is thought to be the direct cause of death for as many as 20 percent of people who die from cancer..

When Should You Call Your Doctor?

Even though there is little that can be done medically to prevent or treat taste changes, let your doctor know what you are experiencing so he or she is aware of any symptoms you are having. If you find that taste changes are limiting your intake of foods or liquids, or resulting in significant weight loss, be sure to contact your health care team and seek their recommendations. Visiting with an oncologist nutritionist may also be extremely helpful, as these professionals may have tips they have learned from working with so many others who have coped with this symptom.

Was this page helpful?
Article Sources